I know this topic had been discussed here in the past but my search did not turn up many matches. Please forgive my post if it's overly redundant!
I started on the O'pod system last July. I've had recurring post pod change hyperglycemia almost every pod change. It's characterized on my CGM by a long slow (about 8 hours) march from normal BGs up to about 180-200. Corrective insulin doses via the new pod seem to have a somewhat muted effect. In other words they seem to help but not very quickly and they often need to be followed up with another correction.
Once the pod settles in, at about 12 hours, things seem to settle down with meal and correction dosing acting normal again. So I reasoned that I'm getting a gap in delivered insulin and/or absorption.
I decided to start adding insulin with a separate syringe at each pod change. I started with adding three units and have found that I need 7 units at pod changes to pre-empt the post pod change hyperglycemia. I don't take a lot of insulin; my total daily dose ranges from 30-35 units.
I feel like this is a lot of insulin to add but I can't argue with success. I like the O'pod system otherwise and would like to remain with it. For a while I was starting to think that I'd have to drop the Omnipod and return to a tubed pump. Having an 8-12 hour high BG excursion every third day seemed like too much to me. I have enough user-caused hyperglycemia and don't need more caused by the pump itself!
Does anyone else have this problem? What have you done to work around it?
You are not alone, each time I change my sons pod I eventually end up bolusing with a needle to get him down since the MULTIPLE correction doses never seem to work. I personally think it is a priming issue, and for those like my son who are on a low dose of insulin, it takes forever to work the air out.
I have started doing a few things that may (who knows) help- such as flicking the pod while holding it upright (with the pointed end up) during the priming process to put any bubbles to the bottom of the cannister. Take apart an old pod and you can see the way the insulin is dispensed-you will also see there is air bubbles inside of the cannister- another way to prove this is a definite defect in product.
I try to place his pods with the pointed end up so that bubbles remaining do not get pulled through the tubing, and running a higher basal post pod change (though he often will drop before he starts the rise). I also try to correct highs before changing the pod.
Lastly- I try not to change at night now, maybe it helps with absorption to be more active?
Thanks for the reply. It's always good to hear that you're not alone when dealing with a problem.
Do you now routinely administer a pod change syringe correction anticipating the post change high? If so, have you settled on a certain insulin dose?
I will tear open a used pod to understand your comments about the design. I did have an occlusion when I ran a pod upside down (cannula pointed down) on my arm. The continuous alarm rudely woke me up in the early morning hours and insisted on an immediate pod change. Argh! It's only happened once in five months so I guess I can forgive the system.
Here are some past discussions about it--I haven't read through all of the posts so I'm not sure how "helpful" some of them may be, but perhaps there is a golden nugget or two in each of them?
When I change my pods I typically give a small "booster" (for lack of a better term) bolus, anywhere from 0.5 to 2 units. It largely depends on 1) when I last ate or plan to eat, 2) when I last exercised or plan to do so, 3) what my glucose is at the time, and 4) the location of my new pod placement. These all play a factor when deciding if I should bolus, and if so, how much to bolus. So unfortunately I don't have a "magic formula" to offer to apply to every situation :(
Like Taterbugs Momma, I try not to change a pod right before bed--mostly to avoid having to get up in the middle of the night to try and check my BGs to ensure that the new pod is effective.
I would recommend, however, not to use the syringe. I would use the pod. This will help to define if the pod is functioning properly (look for lots of insulin in window indicating possible kink or insertion issue) and will also (for lack of a better term/description) "help" the body to realize the insulin is coming from a new place. That's more anecdotal than anything and I don't have any hard science to back that up, but I will say that when I place pods on my back, I have to bolus on the higher side of that scale in order to prevent post-change BG spikes.
Thanks for all the links; I'll investigate.
I've tried using the pod to give post pod change corrections (as well as pre-emptive corrections) and I've had poor results. The high BG responds slower than with a syringe. Not sure what's going on, maybe there's a new site inflammation response that hinders insulin absorption.
Your comments underline the fact that insulin pump therapy uses art as well as science! Thanks for your response.
My routine is similar to Bradford's. I bolus 0.5 u to 1 u after the change to "wet" the site. I try to avoid changes right before a meal or bed so that I can make sure that the new pod is working well without muddy-ing the waters with a bolus for food.
I also leave the old pod on for at least a hour if possible. I noticed that when I yanked it off at the time of the pod change, there would be some insulin around the site. I am assuming that it is just not-yet-absorbed insulin and I can't measure it. So I leave the old pod on to keep absorbing and wait to remove it until later.
I should note that I have no idea if this is true or works for everyone, but my pod change highs are not out of control. Sometimes I feel like this is wearing "victory socks" to the championship game, lol!
Hi Kate - I also leave the old pod on for a few hours after installing a new one. A few weeks ago I ripped off the "old pod" and instantly realized that I had just removed the new one! Ahh, the joys of T1 diabetes as one approaches the golden years...
My greatest fear is some day ending up in some institution with "professionals" managing my diabetes.
Victory socks? Does that have something to do with superstitions?
Yep - I wore them to cross country meets in high school religiously! I'm sure that my mediocre stellar performances were entirely due to those socks. Same is true with wearing the old pod after I stick on a new one ;)
Bradford - I've now followed all the links you suggested. Thanks for sending them to me. What I've learned is that post pod change highs have affected many pod users going back to at least 2009. Many people have found successful adaptations through trial and error.
While there doesn't seem to be one magic formula, the solutions include: pre-change bolus (from 0.5 to 4 or more units), post change bolus with new pod, change pod before a meal and start new pod with a meal bolus (worked for some but not everyone), temp basal rates from 10-50% or more from 1 to 5 hours or more, and an extended bolus covering up to 5 hours.
My big take-away? I just need to do my own experimentation to find out what works for me. I've now successfully used a 7-unit syringe bolus just before changing two times. It's driven me mildly low and I've had to eat a few extra carbs to counteract, so perhaps I need to lower the dose.
I don't think bubbles are the cause as it seems that bubbles in the reservoir would have a hard time getting into the tube that feeds the cannula. I learned this from the link that nevada provided down thread. I was going to call Insulet customer service about the bubbles but now I don't think I need to.
Thanks again for your help.
Glad that some of the info was helpful!
Yes much like every other thing related to diabetes management, the "YMMV" adage seems to apply here too, unforunately :(
The good news is that you have a starting point (both your 7 u syringe bolus and the suggestions learned from others here on on the other link's forum) and so your experimentation process may not be as long or drawn out as it could have been :)
Keep us posted over the next few changes if you find something that works for you!
I used to have intermittent pod-change highs - maybe half of the times I change. They mirrored your experiences. It seemed to happen more often when the pod was on my upper arm. Over time, however, they've stopped happening (some of Bradfords links should contain information about what I tried before.) I don't have a good explanation for this. I am very careful now to eliminate air from the syringe before I fill the pod (I squirt a few units of insulin into the air just to be sure of getting rid of all the foamy bubbles.)
I'm also careful about the sites I use - consistently use four sites and these work well, but I still have problems from time to time on my upper arm. I also felt that things got better suddenly, perhaps corresponding to a new batch of pods, and someone did report that Insulet had made a change to fix the issue.
Sorry, this isn't very helpful. It does seem that something stops the pod delivering insulin for a while after the change, but it doesn't happen for everyone and it isn't consistent.
John Bowler jbowler 2 acm.org
I'm glad to read that you've found a way to make it work for you. I guess I'll just have to figure out what works for me. I need to follow Bradford's links to see what others have done.
Thanks for the response.